Safety of Oral Dofetilide for Rhythm Control of Atrial Fibrillation and Atrial Flutter.
Circ Arrhythm Electrophysiol. 2015 Jun 10;
Authors: Abraham JM, Saliba WI, Vekstein C, Lawrence D, Bhargava M, Bassiouny M, Janiszewski D, Lindsay BD, Militello M, Nissen SE, Poe S, Tanaka-Esposito C, Wolski K, Wilkoff BL
BACKGROUND: -Although dofetilide is widely used in the United States for rhythm control of atrial fibrillation (AF), there is limited post-approval safety data in the AF population despite its known risk of Torsade de pointes (TdP).
METHODS AND RESULTS: -We conducted a retrospective chart review of a cohort of 1,404 patients initially loaded on dofetilide for AF suppression at the Cleveland Clinic from 2008-2012 to evaluate the incidence and risk factors for in-hospital adverse events as well as the long-term safety of continued use. Of the 17 patients with TdP during loading (1.2%), 10 had a cardiac arrest requiring resuscitation (one death), 5 had syncope/pre-syncope and 2 were asymptomatic. Dofetilide loading was stopped for 105 patients (7.5%) due to QTc prolongation or TdP. Variables correlated with TdP were 1) female gender, 2) 500 mcg dose, 3) reduced ejection fraction, and 4) increase in QTc from baseline. One-year all-cause mortality was higher in patients who continued dofetilide compared to those who discontinued use (HR 2.48, 95%CI 1.08 to 5.71, p=0.03). Those patients who had a TdP event had higher one-year all-cause mortality than those who did not (17.6% vs. 3% at one year, p<0.001).
CONCLUSIONS: -Dofetilide loading has a low but finite risk of TdP and other adverse events that warrant the current FDA-mandated practice of inpatient monitoring during drug loading. In this cohort, all-cause mortality was higher at one year in those patients continued on dofetilide as well as in those patients who experienced TdP while loading.
PMID: 26063741 [PubMed - as supplied by publisher]